Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Does polycystic ovary syndrome (PCOS) prevent me from losing weight?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have a dull ache under my right rib mostly while sitting but sometime goes to my back same area then to my lower back. My labs were normal but low on vitamin d 27, potassuium 3.4 ,creatnine 0.6 >89-nb,alt 14,tsh0.59,fsh 6.7,lh2.0,urine protein30(1+) mucous, few crystals and already was on antibiotics for uti.And im a healthy person my labs are usually normal even when I had gallstones..or other issues (gallbladder removed) my cholestorol is very good. I eat right and excersize but have a hard time losing the weight probably pcos?
Posted Thu, 19 Apr 2012 in Vaginal and Uterus Health
 
 
Answered by Dr. Jasvinder Singh 14 hours later
Hello XXXXXXX

Thanks for posting your query.

I understand your issue with the weight is probably because of PCOS. PCOS is a condition which cause resistance to weight loss. The cause is not known in detail. However it is observed that a small weight loss goal of 10% each time to the current weight has made the person acheive the weight goal step by step and finally achieve the results. You should not get impatient about it. Try smart with short goals, complement with rewards each time you achieve them. You might need the help of an expert dietitian to acheive them.

Now coming to the dull abdominal pain, from the symptoms three possibilities are coming to my mind. These include:

1) The first possibility is of post cholescystectomy syndrome. In this, there’s persistent pain and associated nausea/vomiting. This occurs primarily due to either the adhesions which are formed in the area of the surgery or due to the dysfunction of the sphincter of oddi. Since the reservoir of the bile i.e. gall bladder has been surgically removed, it results in a continuous flow of the bile into the intestine resulting in pain and other symptoms. ERCP is a procedure which is done to look for the cause of the post cholecystectomy syndrome and is also used for the treatment.

2) The second possibility which i can think of is recurrent UTI's which is causing chills at night and sweating and associated albumin in urine. It can be due to stones or obstruction in kidney which is blocking urine pathway and hence causing pain, frequent UTI's and raised albumin levels in urine. you need to get your kidney function tests and an ultrasound / CT scan of the kidneys to rule out this possibility.

3) The third possibility in view of your gall bladder removal is any pancreatic cause which can cause pain and night sweating. Serum lipase and amylase levels should be done to rule out this possibility.

You also have low levels of vitamin D and for this you need to take vitamin D sachets after getting them prescribed from your doctor. However it is not responsible for these symptoms. Difficulty in losing weight can be due to PCOS and since you are already on Metformin for PCOS, it will take a long time to lose weight.

My sincere suggestion is to get evaluated for all these possibilities and get the investigations done so that the cause can be identified.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Does polycystic ovary syndrome (PCOS) prevent me from losing weight? 10 hours later
Just wanted to say thank you very much!!! I didn't get to tell you much but my family history is kidney failure.....and I will follow up with your advice.
 
 
Answered by Dr. Jasvinder Singh 26 minutes later
Hello XXXXXXX

Thanks for the clarification. If there is a family history of kidney failure then any kidney cause like stones or obstruction which may be responsible for recurrent UTI's becomes necessary to be ruled out. Please consult a physician and get your serum urea, creatinine, albumin and a CT abdomen done.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor